Alert archive / Minnesota / Red Flag Warnings in 2012

Red Flag Warning 3, NWS Duluth, MN

September 12, 2012Itasca County, Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this red flag warning at Sep 12, 2012, 4:18 AM CDT for Itasca County, Koochiching County, Saint Louis County, Minnesota. It took effect at Sep 12, 2012, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2012, 4:18 AM CDT (09:18 UTC)
In effect from
Sep 12, 2012, 12:00 PM CDT
Expired
Sep 12, 2012, 7:00 PM CDT
In force
7 hr
Issued by
NWS Duluth, MN

Counties Itasca County, MN, Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WWUS83 KDLH 120918
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
418 AM CDT WED SEP 12 2012

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED...

.INCREASING WINDS AND LOW RELATIVE HUMIDITY...

MNZ010-011-018-121730-
/O.NEW.KDLH.FW.W.0003.120912T1700Z-120913T0000Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-
418 AM CDT WED SEP 12 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS NORTHWESTERN
PART OF REGION.

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT WEDNESDAY.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011 
  AND 018.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...FIRES COULD GROW QUICKLY AND BECOME FAST MOVING DUE 
  TO THE GUSTY WINDS AND LOW HUMIDITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
3 follow-up statements
163 
WWUS83 KDLH 121543 AAA
RFWDLH

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1043 AM CDT WED SEP 12 2012

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED...

.GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES LIKELY OVER NORTHERN
ITASCA...NORTHERN SAINT LOUIS AND KOOCHICHING COUNTIES THIS
AFTERNOON.

MNZ010-011-018-122345-
/O.CON.KDLH.FW.W.0003.120912T1700Z-120913T0000Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-
1043 AM CDT WED SEP 12 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS NORTHWESTERN
PART OF REGION.  

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY... WHICH IS IN EFFECT
UNTIL 7 PM CDT WEDNESDAY.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011 
  AND 018.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...FIRES COULD GROW QUICKLY AND BECOME FAST MOVING DUE 
  TO THE GUSTY WINDS AND LOW HUMIDITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
173 
WWUS83 KDLH 122007
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
307 PM CDT WED SEP 12 2012

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THROUGH EARLY THIS
EVENING...

.GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES LIKELY OVER
NORTHERN ITASCA...NORTHERN SAINT LOUIS AND KOOCHICHING COUNTIES
THROUGH EARLY EVENING.

MNZ010-011-018-130000-
/O.CON.KDLH.FW.W.0003.000000T0000Z-120913T0000Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-
307 PM CDT WED SEP 12 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY ACROSS NORTHWESTERN
PART OF REGION.  

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY... WHICH IS IN EFFECT
UNTIL 7 PM CDT WEDNESDAY.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011 
  AND 018.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 19 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...FIRES COULD GROW QUICKLY AND BECOME FAST MOVING DUE 
  TO THE GUSTY WINDS AND LOW HUMIDITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
400 
WWUS83 KDLH 130009
RFWDLH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
709 PM CDT WED SEP 12 2012

MNZ010-011-018-130115-
/O.EXP.KDLH.FW.W.0003.000000T0000Z-120913T0000Z/
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-
709 PM CDT WED SEP 12 2012

...RED FLAG WARNING HAS EXPIRED FOR NORTH CENTRAL MINNESOTA...

AS NIGHT SETS IN...CONDITIONS WILL IMPROVE FOR THE REMAINDER OF
THE NIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at Sep 12, 3:37 AM CDT, 41 minutes earlier.

Area forecast discussion, Sep 12, 3:37 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
337 AM CDT WED SEP 12 2012

...RED FLAG WARNING FOR NORTHWESTERN PART OF REGION...
...INCREASING WINDS AND LOW RELATIVE HUMIDITY...

CURRENT...LARGE MID LVL VORTEX CENTERED OVER NRN MANITOBA EARLY
THIS MORNING WITH ASSOCIATED SFC BDRY STRETCHING FROM CTRL ONTARIO
THROUGH NWRN WISC INTO NWRN IA. 150KT UPPER JET AXIS HAS TRANSLATED
ACROSS SERN MANITOBA/NE NDAK. AN AREA OF ENHANCED ASCENT IS NOTED
IN THE 50/70H LAYER OMEGA PATTERN STRETCHING FROM SCTRL SDAK
NORTHEAST INTO CTRL MN...A RESULT OF THE RIGHT ENTRANCE REGION OF
THE UPPER JET. MID LVL FRONTOGENESIS HAS INCREASED OVER THE PAST
FEW HRS WITH A MORE ORGANIZED AREA OF PRECIPITATION DEPICTED ON
REGIONAL RADARS. HOWEVER...LOW LEVEL REMAINS QUITE DRY SO SPOTTY
PRECIP HAS BEEN THE RESULT OVER SWRN CWA. STRONG KINEMATICS WITH
THIS SYSTEM WITH A SECONDARY LLJ ASSOCIATED WITH COLD AIR ADVECTION
COVERING SRN SASK/MAN/NRN NDAK.

TODAY...MID LVL CENTER OVER NRN MANITOBA WILL MOVE EAST WITH THE
ZONE OF DEEP LAYER OMEGA TRANSLATING INTO ERN CWA THIS MORNING.
ZONE OF FORCING/PRECIP SHOULD REMAIN NARROW IN AREAL EXTENT AS IT
LINGERS OVER SERN WISC ZONES THIS AFTERNOON. UPPER CLOUD LAYER
MAY PROVE TO BE FAIRLY EXTENSIVE THROUGH MIDDAY AS STRONG UPPER
JET MAINTAINS A ZONE OF ASCENT NEAR THE RIGHT ENTRANCE REGION.
MAIN CONCERN TODAY IS INCREASING FIRE DANGER AS GUSTY WINDS AND
CRITICALLY LOW RH DEVELOP ACROSS NWRN CWA. MDLS SUGGEST VERY DRY
AIR ALOFT WILL HAVE LITTLE DIFFICULTY MIXING DOWN TODAY. MIXING
LAYER DEPTH APPROXIMATELY 6K TO 7K WITH BUFKIT MOMENTUM SHOWING
35KT POTENTIAL FOR GUSTS.

TONIGHT/TOMORROW..AN ELONGATED UPPER JET AXIS DEVELOPS FROM HUDSON
BAY SOUTHWEST TO CTRL SDAK THROUGH THIS PERIOD. MDLS HAVE BEEN
CONSISTENT WITH MAINTAINING AN EXTENSIVE AREA OF MID LVL
FRONTOGENESIS PARALLEL..AND WELL NORTHWEST... OF SFC BDRY. POPS
WILL BE HELD OVER SERN WISC ZONES THROUGH THE OVERNIGHT.
GEM/GFS/EC AGREE ON A SECONDARY SHORTWAVE TROF ADVECTING INTO CWA
THURSDAY. THERE SHOULD BE SOME CLOUD COVER MOVING INTO NRN CWA
WITH A SLGHT CHC OF RW BY AFTN. ALTHOUGH A CYCLONICALLY CURVED JET
MAXIMUM WILL MOVE INTO SWRN CWA THUR AFTN....CURRENT FEELING IS
THAT DEEP LYR MOISTURE WILL ONLY BE SUFFICIENT ACROSS FAR NORTH MN
ZONES. FCST STEEP LAPSE RATES ACROSS MOST OF MN ZONES MAY REQUIRE
ZFP/GRID UPDATES IF MSTR PROFILES VERIFY HIGHER THAN CURRENTLY
FCST.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
A WELL DEFINED SHORT WAVE WILL DROP SE OVER THE WRN LAKE SUPERIOR
REGION THURSDAY NIGHT. ALTHOUGH THE NAM/ECM ARE SHOWING A CLOSED H50
LOW AND GOOD SOURCE FOR LIFT FROM THE VORT MAX...HAVE KEPT THE FCST
DRY DUE TO A SIGNIFICANT LACK OF MOISTURE. AT THIS TIME THE SHOWERS
ARE EXPECTED TO REMAIN TO THE NORTH AND EAST OF THE DULUTH CWA...IN
THE DRYDEN TO THUNDER BAY CORRIDOR. MEANWHILE...CLEARING SKIES AND
LIGHT WINDS RESULTING FROM BUILDING SFC HIGH PRESSURE WILL ALLOW FOR
STRONG RADIATIONAL COOLING THURSDAY NIGHT. HAVE TRENDED OVERNIGHT
LOWS DOWN A GOOD 5-10 DEGREES...INTO THE MID 30S AS WELL AS ADDED
AREAS OF FROST DURING THIS TIME. SKY COVER AND TEMPS WILL NEED TO BE
WATCHED AS MODELS ARE SHOWING GOOD AGREEMENT THAT DEW POINTS ARE IN
THE 25-30 F RANGE THURSDAY NIGHT...BRINGING A THREAT FOR WIDESPREAD
FROST AND POSSIBLE FREEZE IF SKIES CAN CLEAR OUT.

THE REGION TRANSITIONS TO A SRLY FLOW AND WAA PATTERN FRIDAY...AS A
H85 RIDGE BUILDS OVER THE UPPER GREAT LAKES AHEAD OF AN ARCTIC COLD
FRONT MARCHING SOUTHEAST ACROSS CANADA. THE LATEST
GFS/ECM/GEM ARE SHOWING GOOD AGREEMENT THAT H85 TEMPS COMMENCE IN
THE SINGLE DIGITS FRIDAY...REACHING THE MID TO UPPER TEENS BY
SATURDAY EVENING. ACCOMPANYING THE THE WARM TEMPERATURES ARE H85
WINDS OF 35-40 KT...INTRODUCING A POTENTIAL FOR STRONG WINDS WITH
AFTERNOON GUSTS IN EXCESS OF 30 MPH SATURDAY.

THE STRONG COLD FRONT IS ON TRACK TO SWEEP SOUTHEAST OVER THE
NORTHLAND DURING THE SUNDAY NIGHT/MONDAY TIME FRAME...BRINGING A CHC
FOR SHOWERS AND THUNDERSTORMS. LONG TERM MODELS ARE SUGGESTING THAT
THAT SUB-FREEZING H85 TEMPS AND CRITICAL THICKNESSES FOUND BEHIND
THE FRONT WILL SUPPORT A SMALL CHANCE FOR SNOW SHOWERS OVER THE
ARROWHEAD ZONES...MAINLY MONDAY NIGHT.

.AVIATION.../06Z TAF ISSUANCE/
A COLD FRONT WILL MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE
NORTHLAND...SWITCHING WINDS TO THE NORTHWEST AND BRINGING A BIT OF
GUSTINESS FOR A TIME. CLOUDS WILL GENERALLY BE ABOVE 12000 FEET
ALTHOUGH IN THE KHYR AREA...CLOUD HEIGHTS MAY DROP TO ABOUT 7000
FEET LATER TONIGHT AND ON WEDNESDAY. SKIES WILL THEN CLEAR FROM
NORTHWEST TO SOUTHEAST INTO THE EVENING.

.POINT TEMPS/POPS...
DLH  71  47  68  38 /  10  10  10   0
INL  67  41  61  35 /  10  10  10   0
BRD  71  43  70  35 /  10  10  10   0
HYR  71  46  70  36 /  20  10  10  10
ASX  73  50  71  42 /  20  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     MNZ010-011-018.

WI...NONE.
LS...NONE.
&&

SHORT TERM...CANNON
LONG TERM....GRANING
Hazardous weather outlook, Sep 11, 11:31 AM CDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1131 AM CDT TUE SEP 11 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1131 AM CDT TUE SEP 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW HUMIDITY AND GUSTY WESTERLY WINDS MAY LEAD TO CRITICAL FIRE
WEATHER CONDITIONS OVER PORTIONS OF NORTH CENTRAL MINNESOTA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-121030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1131 AM CDT TUE SEP 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON FROM
TACONITE HARBOR NORTH TO GRAND PORTAGE DUE TO OCCASIONALLY GUSTY
SOUTH WINDS AND LONG FETCH WINDS OVER WESTERN LAKE SUPERIOR
PRODUCING HAZARDOUS WAVES. CONDITIONS SHOULD IMPROVE LATE THIS
AFTERNOON. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Red Flag Warnings in Minnesota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.